What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 29, 3:06 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 29, 3:06 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
306 PM CST Wed Dec 29 2021
.SHORT TERM...
/Updated at 100 PM CST Wed Dec 29 2021/
Some drier air aloft has moved in from the southwest, resulting in
fair skies with temperatures topping 80 near Demopolis. Surface
low pressure is currently deepening to our northwest just south of
Memphis. An effective warm front that was across our far northwest
counties has lifted further north into the Tennessee Valley region
while a cold front is advancing southeast across Arkansas. Low-
level instability will continue to build across the southwest and
central counties through mid afternoon.
To our southeast, scattered rain showers will move northeast
generally near and south of the Interstate 85 corridor through mid
afternoon. A few thunderstorms will be possible in this area but
organized severe storms are not expected.
Our primary concern remains across our northwest and northern
counties this afternoon and evening as a mid-level shortwave moves
from over the Mid-South region east over the Tennessee Valley.
Ample low-level instability along with increasing wind shear and
low-level helicity as a surface low moves northeast from North
Mississippi into Central Tennessee will support sufficient
conditions for severe thunderstorm development with some
tornadoes. This risk will exist from mid afternoon across the far
northwest, expanding eastward with time through the evening and
overnight hours.
We plan to release a special balloon sounding later this afternoon
to sample the conditions.
05
Previous short-term discussion:
/Updated at 1137 AM CST Wed Dec 29 2021/
Features of Interest.
Broad ridging aloft was centered to our east while a longwave
trough was positioned over the Rocky Mountains. Fast southwesterly
flow aloft is present overhead while surface high pressure was
analyzed well to our southeast with a cold front to our northwest,
extending from far North Texas northeast into Southern Ohio. A
stationary front was analyzed just ahead of the cold front
extending northeast across much of Tennessee into Central Virginia.
Hazard Discussion.
An unseasonably warm and moist airmass persists across the area
with highest temperatures and dew points just to the south of the
forecast area. Instability values not surprisingly are highest to
our south closer to the Gulf Coast at this time, but
destabilization is expected through the morning hours as much of
our western and central counties continue to experience a break in
the activity.
Convective risks today include damaging straight-line winds and
the potential for a few tornadoes. These risks will be greatest
across our far north and northwest, where the better upper-level
support will be found this afternoon and evening. Sufficient
instability with wind shear will permit organized strong to severe
storms posing a risk for damaging winds with some tornado
potential across all but our far southeast counties. This risk area
will gradually shift eastward through the late afternoon and into
the evening hours tonight.
An additional risk consideration today will be heavy rainfall.
Already early this morning, spotter reports and radar rainfall
estimates showed some areas received from 2.00 to 2.50 inches of
rain in just a few hours time across our far northwest and
northern counties. Showers with some thunderstorms are currently
moving northeast along a boundary clipping our far northwest
counties. We will be closely watching this potential for localized
flooding if these areas continue to receive high rainfall rates
over a few hours duration.
Today.
A shortwave disturbance aloft is progged to move over West
Tennessee early this afternoon and darting northeast to over
Central Tennessee by early evening. This impulse aloft will
provide additional forcing and support for convective development.
Until that time, expect showers with the potential of a few
thunderstorms across the far southeast through late morning as a
disturbance aloft exits the area to the east. A low-level boundary
draped across Northern Mississippi into the Tennessee Valley will
continue to support rain with some thunderstorm activity through
late morning across portions of our northwest counties. This area
will also have the greatest severe weather potential later this
afternoon and into the evening hours.
The rest of the area will experience increasing low-level
instability through late morning into the afternoon while the
coverage of showers and thunderstorms will gradually increase
through the day. Highs will range from the mid 70s north to
around 80 south. Winds will be from the south to southwest 7-14
mph.
Tonight through Thursday.
The airmass across the area does not get scoured out after the
severe risk today as the surface front will linger to our north
across Tennessee. Likewise, the same upper level pattern will
persist with fast southwesterly flow aloft. The better forcing
supporting the greatest shower and some thunderstorm potential
will gradually shift to the southeast portion of the area overnight
tonight into Thursday as some drier air aloft moves over our
northwestern counties.
A few showers and storms will remain possible across the far
south/southeast Thursday evening across the southeast. Lows
tonight will drop to near 60 far north, while the rest of the area
remains in the mid to upper 60s. Winds tonight will remain from
the south 5-10 mph. Highs Thursday will range from the lower 70s
northwest to areas in the far southeast again approaching 80
degrees. Winds Thursday will become more southwesterly from 6-12
mph.
05
.LONG TERM...
/Updated at 0223 PM CST Wed Dec 29 2021/
Friday through Sunday.
A stalled out low level front across south Alabama will lift northward
on Friday as the next upstream short wave trof digs southward into
the southern Rocky Mountain States. Extensive cloud cover and
lingering showers Friday morning will limit instability, but
enough destabilization will occur Friday afternoon for a few
strong storms as surface based CAPE values reach 1000-1200 J/kg
south of I-20, but models are indicating a capping inversion
across the southern counties, so threat not high enough to
include in any products at this time.
The system on Saturday is still marked by strong height falls and
a fast moving surface cold front. With the upper trof showing a
neutral or slightly positive tilt, the better instability is not
co-located with the stronger forcing. Also, nearly unidirectional
low level flow will limit low level convergence ahead of surface
front. For now will keep a low end severe threat for Saturday
afternoon and Saturday night. The cold front should be exiting the
southeast counties by sunrise Sunday, with the rain pulling out
of east Alabama by late morning. Some wrap around clouds across
north Alabama on Sunday may squeeze out a few snow flakes, but
nothing of significance.
58/rose
Previous long-term discussion:
/Updated at 415 AM CST Wed Dec 29 2021/
Friday through Sunday.
The lingering effects of warm, moist air will continue to foster low-
end rain chances Thursday night into Friday morning. Most of this
activity should be near a diffuse boundary near/south of the I-85
corridor before midnight, but rain showers are expected to spread
north via a regime isentropic ascent along/north of a northward
advancing warm front. Activity is expected to continue an
increasing trend in both coverage and intensity into Friday
afternoon, but this should also continue north along the
surging warm sector and amplifying flow aloft. The amplification
of flow aloft comes in response to an upper-level trough digging
southeastward across the Intermountain West, which will also act
to kick a lead shortwave disturbance northeast across the Southern
Plains by Friday night. This will foster cyclogenesis near the
ArkLaTex and Mid Mississippi River Valley, and guidance suggests
this to be a somewhat elongated area of low pressure, at least
initially. By then, better forcing should be to our north, and a
lull in showers and thunderstorms across Central Alabama is
looking more apparent.
By Saturday morning, a second period of cyclogenesis is possible
across the Ohio Valley as the second, more potent upper-level
disturbance ejects across the Plains and becomes a more phased
positively tilted trough. This will coincide with a cold front that
should surge southeastward toward the Mississippi River Valley by
Saturday afternoon. Ahead of this cold front will be a 40-50 kt
southwesterly low-level jet atop our warm/moist boundary layer.
This is characterized by mid to upper 60s dewpoints which will
foster MLCAPE of 500-1,000 J/kg given expected lapse rates of 5-6
C/km. Ample kinematic fields are expected with eff. bulk shear in
the 50-65 kt range. This suggests strong to severe thunderstorms
will be possible during the afternoon and evening hours, generally
along and ahead of the surging cold front. However, deep-layer
wind profiles appear to be mostly unidirectional above 850 mb, and
there's little hodograph curvature/directional shear below this
layer. This is due to the elongated surface low quickly
propagating northeast Saturday afternoon. Thus, this should limit
tornado development and overall severe threats. Given the strong
kinematic nature of this system and expected instability with
height falls moving into the area, a low-end severe weather threat
still appears reasonable. This potential may also coincide with
locally heavy rainfall at times and non-thunderstorm wind gusts
approaching advisory criteria both ahead of and behind the strong
cold front.
Medium-range guidance is coming into better agreement on a phased
open wave trough coming through the Deep South on Saturday. In fact,
a stark airmass change will occur behind the front Saturday night
and Sunday morning. Temperatures on Sunday could be 30-40 degrees
cooler across Central Alabama amidst a very strong zone of cold air
advection. Despite the "cold air chasing rain" scenario, the colder,
drier air may also interact with lingering lift behind the front and
a corridor of increased 0-1 km RH. I believe this may be a short
period of post-frontal stratus which may also produce non
measurable light rain or snow flurries. Best chances for seeing
the flurries will be in the northwest portions of Alabama on
Sunday morning where progged critical thickness values line up
accordingly. (Non-measurable = no impacts.) By Sunday afternoon,
dry tropospheric air and negative vorticity advection should
eliminate any lingering light precipitation from west to east.
Thereafter, Sunday night and Monday morning could be quite cold
across the area. An area-wide freeze is expected with forecast
lows now in the 20s.
Monday and Tuesday.
Monday will be cold, though a steady warming trend should occur
across the area as the airmass modifies with time. Flow aloft is
progged to remain fairly zonal, so a quick warm-up is not expected.
Thus, a very dry, cool airmass should remain in place for the end of
the forecast period.
40/Sizemore
&&
.AVIATION...
18Z TAF Discussion.
Scattered to broken skies are expected over the next few hours
followed by deteriorating flying conditions across the northern
terminals starting from the west. Showers and thunderstorms with
some strong to severe storms are expected across the northwest
starting mid afternoon with this risk shifting east across the
northern sites this evening into the overnight. Rain chances with
some thunderstorms will increase areawide overnight into Thursday
morning. Expect low-level winds from the south 5-10 kts today
followed by winds from the southwest 4-8 kts overnight. Showers
and storms will be most numerous across the east and southeast
Thursday with lower chances across the northern sites with lowest
chances north and west. Low-level winds will be from the southwest
5-10 kts.
Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.
05
&&
.FIRE WEATHER...
Unsettled weather will continue across the area this week with
several rounds of showers and thunderstorms through Saturday
night. This period of unseasonably warm and moist conditions will
feature surface winds from the south and southwest. Thus, RH
values will stay well above minimum thresholds with periods of
wetting rains. A strong cold front is expected to sweep through
the area late Saturday night into Sunday morning. This will be
followed by much colder, drier air.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 72 57 74 62 / 90 70 30 70 60
Anniston 65 74 61 77 65 / 80 80 30 70 50
Birmingham 67 74 62 75 67 / 80 70 30 70 50
Tuscaloosa 67 75 62 77 67 / 70 60 30 60 40
Calera 66 74 63 77 67 / 80 70 30 60 40
Auburn 66 74 63 77 66 / 70 80 30 50 30
Montgomery 67 77 65 80 68 / 60 70 30 50 30
Troy 68 79 66 82 67 / 50 70 30 40 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Dec 29, 2:23 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
223 PM CST Wed Dec 29 2021
ALZ011>015-017>050-302330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
223 PM CST Wed Dec 29 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Strong to severe thunderstorms are likely across Central Alabama
this afternoon and into tonight, mainly for areas north of I-85.
Damaging wind gusts are the primary threat, although a few tornadoes
are possible. The tornado threat area is mainly along and north of
I-20.
The unseasonably warm and moist conditions will provide fuel for any
storms to produce periods of heavy rainfall and localized flooding.
The main flooding threat area is along and north of I-20.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible along and south of the
I-20 corridor on Thursday, with damaging winds the main threat.
Strong to severe thunderstorms are also possible across Central
Alabama Saturday afternoon and evening. Damaging winds are the
primary threat, though a tornado is also possible. In addition,
locally heavy rainfall could occur which may lead to flash flooding
of low lying, poor drainage, or urban areas.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely be
needed this afternoon and into Thursday, as well as on Saturday
afternoon and evening.
In the hours before
Special weather statement, Dec 29, 2:40 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 PM CST Wed Dec 29 2021
ALZ048-292115-
Russell AL-
240 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of central Russell
County through 315 PM CST...
At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 12 miles south of Phenix City,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 8522 3228 8523 3245 8499 3244 8497
3242 8496 3241 8498 3239 8497 3239 8498
3238 8499 3238 8497 3237 8499 3236 8498
3234 8501 3233 8501 3230 8494
TIME...MOT...LOC 2040Z 241DEG 27KT 3230 8509
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Dec 29, 4:35 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CST Wed Dec 29 2021
ALZ011-292300-
Marion AL-
435 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern Marion
County through 500 PM CST...
At 435 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tremont, or 11 miles northwest of Hamilton, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pigeye and Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
Alabama.
&&
LAT...LON 3431 8787 3422 8812 3425 8818 3432 8818
3432 8817
TIME...MOT...LOC 2235Z 232DEG 33KT 3426 8813
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Dec 29, 6:02 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
602 PM CST Wed Dec 29 2021
ALZ011-012-300045-
Marion AL-Lamar AL-
602 PM CST Wed Dec 29 2021
...Strong thunderstorms will impact portions of Marion and northern
Lamar Counties through 645 PM CST...
At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Weston to 6 miles east of
Aberdeen. Movement was east at 45 mph.
HAZARD...Wind gusts of 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Winfield, Haleyville, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Lamar County Airport, Brinn, Lake Buttahatchee, Crews,
Bear Creek, Twin, Gattman and Tucker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
and west central Alabama.
&&
LAT...LON 3425 8818 3432 8813 3430 8763 3391 8764
3392 8795 3382 8795 3382 8824
TIME...MOT...LOC 0001Z 271DEG 40KT 3430 8801 3385 8845
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
32/DavisNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993666, 993667, 995903, 995906, 995908, 995907, 993669, 995904, 995905, 995909, 995910, 995915, 995911, 995919, 995912, 995913, 995921.